Alert archive / Texas / Tornado Warnings in 2008

Tornado Warning 14, NWS Amarillo, TX

May 26, 2008Collingsworth County, Texas

NWS Amarillo, TX issued this tornado warning at May 26, 2008, 6:32 PM CDT for Collingsworth County, Texas. It was in force for 28 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 26, 2008, 6:32 PM CDT (23:32 UTC)
Expired
May 26, 2008, 7:00 PM CDT
In force
28 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon

County Collingsworth County, TX

The radar

The Altus AFB radar (KFDR), 133 km from the middle of the area, began a volume at 23:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 26, 6:35 PM CDTHAIL 1Wellington, TXQUARTER SIZE HAIL
May 26, 7:06 PM CDTHAIL 1.75Wellington, TXGOLFBALL SIZE HAIL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 26, 1:46 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 11.5 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2008-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 29 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2008-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 160 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
29 J/kg
Mixed-layer CIN
-485 J/kg
Mixed-layer LCL
2131 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
160 m²/s²
0-3 km storm-relative helicity
99 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KAMA 262332
TORAMA
TXC087-270000-
/O.NEW.KAMA.TO.W.0014.080526T2332Z-080527T0000Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
632 PM CDT MON MAY 26 2008

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A

* TORNADO WARNING FOR...
  COLLINGSWORTH COUNTY IN THE PANHANDLE OF TEXAS...
  THIS INCLUDES THE CITY OF WELLINGTON...

* UNTIL 700 PM CDT

* AT 632 PM CDT...EMERGENCY MANAGEMENT REPORTED A TORNADO JUST 
NORTH OF WELLINGTON...MOVING EAST AT 30 MPH.

* THE TORNADO WILL BE NEAR...
  RURAL SOUTHEASTERN COLLINGSWORTH COUNTY AT 650 PM CDT

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM...SUCH AS A CLOSET. USE BLANKETS OR PILLOWS
TO COVER YOUR BODY AND STAY AWAY FROM WINDOWS.

IF YOU ARE IN A MOBILE HOME OR VEHICLE...EVACUATE THEM AND GET INSIDE
A SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 3 3 5 1 1 2 1.

LAT...LON 3482 10040 3502 10049 3517 10007 3517 9999
      3484 9999
TIME...MOT...LOC 2332Z 277DEG 29KT 3486 10016

$$

CLK
2 follow-up statements
000 
WWUS54 KAMA 262341
SVSAMA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
640 PM CDT MON MAY 26 2008

TXC087-270000-
/O.CON.KAMA.TO.W.0014.000000T0000Z-080527T0000Z/
COLLINGSWORTH TX-
640 PM CDT MON MAY 26 2008

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 700 PM CDT FOR EASTERN
COLLINGSWORTH COUNTY...

AT 640 PM CDT...EMERGENCY MANAGEMENT REPORTED A TORNADO JUST NORTH 
OF WELLINGTON AT 6:30 PM CDT. THIS TORNADO WAS LOCATED 7 MILES EAST 
OF WELLINGTON...MOVING EAST AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  WELLINGTON...
  LUTIE...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND STAY AWAY FROM WINDOWS.

IF YOU ARE IN A MOBILE HOME OR VEHICLE...EVACUATE THEM AND GET INSIDE
A SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 3 3 5 1 1 2 1.

LAT...LON 3483 10033 3504 10032 3517 9999 3484 9999
TIME...MOT...LOC 2340Z 277DEG 29KT 3485 10008

$$

CLK
000 
WWUS54 KAMA 262353
SVSAMA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
652 PM CDT MON MAY 26 2008

TXC087-270000-
/O.CON.KAMA.TO.W.0014.000000T0000Z-080527T0000Z/
COLLINGSWORTH TX-
652 PM CDT MON MAY 26 2008

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 700 PM CDT FOR CENTRAL
COLLINGSWORTH COUNTY...

AT 653 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO. THIS TORNADO WAS LOCATED 12 MILES EAST OF
WELLINGTON...MOVING EAST AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  WELLINGTON...
  LUTIE...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND STAY AWAY FROM WINDOWS.

IF YOU ARE IN A MOBILE HOME OR VEHICLE...EVACUATE THEM AND GET INSIDE
A SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 3 3 5 1 1 2 1.

LAT...LON 3484 9999 3483 10033 3502 10032 3511 9999
TIME...MOT...LOC 2352Z 277DEG 29KT 3484 9996

$$

CLK

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this tornado warning went out at May 26, 2:49 PM CDT, 3 hours 43 minutes earlier.

Area forecast discussion, May 26, 2:49 PM CDT, 3 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
249 PM CDT MON MAY 26 2008

.DISCUSSION...
SVR WX UNFOLDING THIS AFTN AS STG INSTBY IS REALIZED IN MOIST AIRMASS
IN ERN PNHDLS. TSTMS SHOULD CONT TO FORM TNGT ALONG DRYLINE AND WILL
ALSO BE PSBL ALONG CDFNT THAT WILL MOVE S TNGT AND TUE. WILL CONT
POPS TNGT THRU TMW NGT. TEMPS WILL BE SLGTLY COOLER TMW IN POST
FRONTAL AIRMASS.

THEREAFTER...UPR RIDGE DVLPS OVER PNHDLS...WITH RETURN TO WARM TEMPS
AND DRY WX. MSTR IS EXPECTED TO RETURN TO LIMITED DEGREE LATE IN THE
WEEK AS LEE TROF REORGANIZES. WILL REMAIN TO BE SEEN IF SHRTWV TROFS
WILL BE ABLE TO MOVE THRU THE RIDGE TO TAKE ADVANTAGE OF THE MSTR.
ATTM...WILL RETAIN DRY FCST AFTER TUE NGT.

MEXMOS WAS REASONABLE MOST PDS...WITH EXCEPTION OF SUN MAXIMA...AS
RIDGE IN PLACE SHOULD ALLOW TEMPS TO REMAIN WARM.

KRAMAR

&&

.FIRE WEATHER...
WILL CONT RED FLAG WRNG THRU THIS EVE...AS DRYLINE SHARPENS ACRS W
CNTRL PNHDLS. APPEARS RED FLAG CONDITIONS MAY BLEED INTO SECOND TIER
OF TX PNHDL COUNTIES...AND WILL CONT WRNG THESE LOCATIONS AS WELL.
CDFNT TO MOVE THRU TNGT AND TMW.

KRAMAR

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                58  81  51  80  60 /  20  20  20  10  10
BEAVER OK                  59  73  49  77  57 /  50  20  20  10  10
BOISE CITY OK              52  74  46  77  57 /  20  20  20  10  10
BORGER TX                  62  79  53  80  65 /  30  20  20  10  10
BOYS RANCH TX              57  85  50  83  59 /  20  20  20  10  10
CANYON TX                  57  82  50  80  59 /  20  20  20  10  10
CLARENDON TX               65  84  56  79  62 /  50  30  30  10  10
DALHART TX                 56  79  50  80  57 /  20  20  20  10  10
GUYMON OK                  57  76  49  80  59 /  20  20  20  10  10
HEREFORD TX                56  83  51  81  59 /  20  20  20  10  10
LIPSCOMB TX                61  77  50  78  60 /  50  20  20  10  10
PAMPA TX                   62  79  53  79  63 /  50  20  20  10  10
SHAMROCK TX                67  84  56  79  63 /  50  20  30  10  10
WELLINGTON TX              68  87  59  80  63 /  50  30  30  10  10

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...RED FLAG WARNING UNTIL 10 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: DALLAM...DEAF SMITH...HARTLEY...MOORE...OLDHAM...
     POTTER...RANDALL...SHERMAN.

OK...RED FLAG WARNING UNTIL 10 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: CIMARRON.

&&
Hazardous weather outlook, May 26, 2:06 PM CDT, 4 hours 26 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
206 PM CDT MON MAY 26 2008

OKZ001>003-TXZ001>020-271100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
206 PM CDT MON MAY 26 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

TORNADO WATCH NUMBER 374 WAS ISSUED FOR THE TEXAS AND BEAVER
COUNTIES IN THE OKLAHOMA PANHANDLE...AND THE CENTRAL AND EASTERN
COUNTIES OF THE TEXAS PANHANDLE...EAST OF LINE FROM SPEARMAN TO
CLAUDE. A FEW TORNADOES ARE POSSIBLE THIS AFTERNOON AND THIS EVENING.
IN ADDITION...LARGE HAIL AND DAMAGING WINDS ARE EXPECTED.

TO THE WEST OF THE DRYLINE...WINDY CONDITIONS ARE EXPECTED TO DEVELOP
AND COMBINE WITH LOW RELATIVE HUMIDITIES AND WARM TEMPERATURES TO
RESULT IN RED FLAG CONDITIONS.  A RED FLAG WARNING IS IN EFFECT
THROUGH 10 PM FOR LOCATIONS WEST OF A CANYON...STRATFORD...TO BOISE
CITY LINE.

IN ADDITION...CAUTION IS ADVISED ON AREA LAKES DUE TO THE WINDY
CONDITIONS.

.DAYS TWO THROUGH SEVEN...

THUNDERSTORMS WILL BE POSSIBLE ACROSS MOST OF THE TEXAS AND OKLAHOMA
PANHANDLES THROUGH TUESDAY NIGHT. AS MOISTURE FROM THE GULF OF
MEXICO MOVES INTO THE REGION...A DRYLINE BECOMES ESTABLISHED ACROSS
THE PANHANDLES...AND SEVERAL UPPER LEVEL LOW PRESSURE DISTURBANCES
PASS THROUGH THE SOUTHERN PLAINS. SEVERE THUNDERSTORMS WILL BE
POSSIBLE ANY OF THESE DAYS...WITH THE PRIMARY THREATS BEING LARGE
HAIL AND DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

EMERGENCY MANAGERS AND AREA SPOTTER GROUPS WILL NEED TO MONITOR
WEATHER CONDITIONS FOR POSSIBLE ACTIVATION THIS AFTERNOON THROUGH
TONIGHT.

NUNEZ

In the hours before

Local storm report, May 26, 6:15 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
615 PM CDT MON MAY 26 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0614 PM     HAIL             7 N QUAIL               35.01N 100.41W
05/26/2008  E1.50 INCH       COLLINGSWORTH      TX   TRAINED SPOTTER

&&

EVENT NUMBER 00381

SMB
Local storm report, May 26, 6:19 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
619 PM CDT MON MAY 26 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0611 PM     HAIL             KELTON                  35.40N 100.11W
05/26/2008  E0.88 INCH       WHEELER            TX   TRAINED SPOTTER

&&

EVENT NUMBER 00382

RTW
Local storm report, May 26, 6:22 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
622 PM CDT MON MAY 26 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HAIL             3 S WHEELER             35.40N 100.27W
05/26/2008  E1.75 INCH       WHEELER            TX   FIRE DEPT/RESCUE

            GOLFBALL SIZE HAIL

&&

EVENT NUMBER 00383

RN
Local storm report, May 26, 6:24 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
624 PM CDT MON MAY 26 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0454 PM     HAIL             8 S WHEELER             35.32N 100.27W
05/26/2008  E1.75 INCH       WHEELER            TX   FIRE DEPT/RESCUE

            GOLFBALL SIZE HAIL SOUTH ON HIGHWAY 83

&&

EVENT NUMBER 00384

RN
Local storm report, May 26, 6:25 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
625 PM CDT MON MAY 26 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0508 PM     HAIL             4 W WHEELER             35.44N 100.35W
05/26/2008  E1.75 INCH       WHEELER            TX   FIRE DEPT/RESCUE

            GOLFBALL SIZE HAIL

&&

EVENT NUMBER 00385

RN
Local storm report, May 26, 6:32 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
632 PM CDT MON MAY 26 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0630 PM     HAIL             WELLINGTON              34.85N 100.21W
05/26/2008  E1.75 INCH       COLLINGSWORTH      TX   EMERGENCY MNGR

&&

EVENT NUMBER 00387

RN

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 7:11 PM CDTSevere Thunderstorm WarningAMACarson, Deaf Smith, Oldham, Potter, Randall64 min
May 25, 7:14 PM CDTSevere Thunderstorm WarningAMAHansford, Hemphill, Hutchinson, Lipscomb, Moore, Ochiltree and 2 more61 min
May 25, 7:33 PM CDTSevere Thunderstorm WarningAMACarson, Gray72 min
May 25, 7:49 PM CDTSevere Thunderstorm WarningAMAArmstrong, Carson, Donley, Gray, Randall56 min
May 25, 8:09 PM CDTSevere Thunderstorm WarningAMAArmstrong, Carson, Deaf Smith, Hutchinson, Moore, Potter and 1 more25 min
May 25, 8:11 PM CDTAreal Flood AdvisoryAMAPotter, Randall94 min
May 25, 8:14 PM CDTSevere Thunderstorm WarningAMACarson, Gray, Hemphill, Hutchinson, Lipscomb, Ochiltree and 1 more91 min
May 25, 8:18 PM CDTSevere Thunderstorm WarningAMAHansford, Hutchinson, Moore, Ochiltree, Sherman57 min
May 25, 8:34 PM CDTTornado WarningAMAHemphill, Roberts56 min
May 25, 8:43 PM CDTSevere Thunderstorm WarningAMAArmstrong, Carson, Donley, Gray, Hutchinson, Randall and 1 more62 min
May 25, 9:14 PM CDTSevere Thunderstorm WarningAMACollingsworth, Donley, Gray, Hemphill, Wheeler61 min
May 25, 9:45 PM CDTSevere Thunderstorm WarningAMAHemphill, Lipscomb45 min
May 26, 3:56 AM CDTRed Flag WarningAMADallam, Deaf Smith, Hartley, Moore, Oldham, Potter and 2 more18 hr
May 26, 2:43 PM CDTSevere Thunderstorm WarningAMACollingsworth, Donley, Gray, Wheeler62 min
May 26, 3:41 PM CDTSevere Thunderstorm WarningAMACollingsworth, Donley, Gray, Hemphill, Roberts, Wheeler64 min
May 26, 4:35 PM CDTSevere Thunderstorm WarningAMACollingsworth, Donley, Gray, Wheeler55 min
May 26, 4:37 PM CDTTornado WarningAMAWheeler23 min
May 26, 4:39 PM CDTSevere Thunderstorm WarningAMALipscomb, Ochiltree52 min
May 26, 4:46 PM CDTSevere Thunderstorm WarningAMAArmstrong, Collingsworth, Donley, Gray, Wheeler59 min
May 26, 5:00 PM CDTTornado WarningAMAWheeler45 min
May 26, 5:04 PM CDTAreal Flood AdvisoryAMAWheeler3 hr
May 26, 5:09 PM CDTSevere Thunderstorm WarningAMAGray, Hemphill, Roberts, Wheeler66 min
May 26, 5:29 PM CDTSevere Thunderstorm WarningAMAWheeler61 min
May 26, 5:33 PM CDTSevere Thunderstorm WarningAMACollingsworth, Donley57 min
May 26, 5:49 PM CDTTornado WarningAMACollingsworth, Donley56 min
May 26, 6:24 PM CDTSevere Thunderstorm WarningAMACollingsworth, Wheeler30 min
May 26, 6:53 PM CDTSevere Thunderstorm WarningAMAGray, Wheeler67 min
May 26, 6:57 PM CDTSevere Thunderstorm WarningAMAHemphill, Lipscomb63 min
May 26, 6:59 PM CDTSevere Thunderstorm WarningAMACollingsworth61 min

Nearby

Tornado Warnings in Texas, 2008Every tornado warning in 2008Tornadoes in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.